Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Wilmington, OH

May 10, 2003Clark County, Greene County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2003, 1:36 PM EDT for Clark County, Greene County, Ohio. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:36 PM EDT (17:36 UTC)
Expired
May 10, 2003, 2:30 PM EDT
In force
54 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Clark County, OH, Greene County, OH

The radar

The Cincinnati radar (KILN), 46 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS51 KILN 101736
SVRILN
OHC023-057-101830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN OHIO...
  GREENE COUNTY IN OHIO...

* UNTIL 230 PM EDT...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WRIGHT-PATTERSON AFB...MOVING
  EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVERCREEK...
  CEDARVILLE...
  ENON...
  FAIRBORN...
  SOUTH CHARLESTON...
  SPRINGFIELD...
  WILBERFORCE...
  WRIGHT-PATTERSON AFB...
  YELLOW SPRINGS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3988 8410 3967 8412 3970 8362 4002 8360

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:45 AM EDT, 10 hours 51 minutes earlier.

Area forecast discussion, May 10, 2:45 AM EDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 AM EDT SAT MAY 10 2003

AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN
ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF
LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS
FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE
FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS
MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE
ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA
THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS
AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON
BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A
CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5
INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR
FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE
SOME PROBLEMS.

MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM
NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND
STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH
EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR
TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE
DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO
WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT.

.ILN....FLOOD WATCH TODAY ENTIRE FA.

LOTT
Hazardous weather outlook, May 10, 6:12 AM EDT, 7 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 1:17 PM EDT, 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
117 PM EDT SAT MAY 10 2003

...INCREASING TORNADO THREAT THIS AFTERNOON...
...THREAT OF FLOODING CONTINUES...

THUNDERSTORMS MOVING ACROSS INDIANA WILL BE MOVING INTO AN
ENVIRONMENT FAVORABLE FOR TORNADO FORMATION. THESE STORMS WILL MOVE
ACROSS THE WHITEWATER AND MIAMI VALLEYS AS WELL AS THE TRI-STATE
AREA BETWEEN 2 AND 6 PM.

ALSO...THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. THIS MAY RESULT IN ADDITIONAL FLOODING OR WORSEN FLOOD
CONDITIONS...ESPECIALLY IN THE TRI-STATE REGION WHERE HEAVY RAINFALL
OCCURRED OVERNIGHT AND EARLY THIS MORNING.

IF CONDITIONS PERSIST...THEN THE THREAT OF TORNADOS AND
FLOODING WILL SHIFT EAST INTO CENTRAL AND SOUTH CENTRAL OHIO AS WELL
AS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND THIS EVENING.

RESIDENTS ACROSS THE ENTIRE OHIO VALLEY SHOULD MAINTAIN A HIGH LEVEL
OF AWARENESS TO THIS POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS
THE TIME TO REVIEW YOUR SAFETY PLAN AND KNOW WHAT ACTIONS TO TAKE IF
A WARNING IS ISSUED FOR YOUR AREA.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:57 AM EDTSevere Thunderstorm WarningILNAdams33 min
May 10, 6:37 AM EDTSevere Thunderstorm WarningILNBrown23 min
May 10, 9:28 AM EDTFlash Flood WarningILNHamilton3 hr
May 10, 9:29 AM EDTFlash Flood WarningILNPike2 hr
May 10, 9:42 AM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 10, 10:11 AM EDTFlash Flood WarningILNAdams, Scioto3 hr
May 10, 12:01 PM EDTSevere Thunderstorm WarningILNBrown44 min
May 10, 12:31 PM EDTSevere Thunderstorm WarningILNAdams59 min
May 10, 12:47 PM EDTSevere Thunderstorm WarningILNPreble58 min
May 10, 12:48 PM EDTFlash Flood WarningILNBrown117 min
May 10, 12:55 PM EDTSevere Thunderstorm WarningILNScioto50 min
May 10, 1:08 PM EDTSevere Thunderstorm WarningILNMontgomery67 min
May 10, 1:11 PM EDTFlash Flood WarningILNAdams, Scioto2 hr
May 10, 2:44 PM EDTSevere Thunderstorm WarningILNPreble61 min
May 10, 2:57 PM EDTSevere Thunderstorm WarningILNMontgomery63 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningILNButler, Hamilton67 min
May 10, 3:42 PM EDTFlash Flood WarningILNAdams, Brown, Highland2 hr
May 10, 4:03 PM EDTSevere Thunderstorm WarningILNClermont42 min
May 10, 4:19 PM EDTFlash Flood WarningILNPike, Scioto3 hr
May 10, 4:20 PM EDTSevere Thunderstorm WarningILNBrown40 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningILNAdams52 min
May 10, 5:36 PM EDTFlash Flood WarningILNAdams24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.